SECTION 2:

Common inhaler errors and their impact on outcomes

Proper inhaler technique is crucial for the effective management of asthma.1 Inhaler misuse is significantly associated with increased risk of hospitalisation, emergency department visits, the need for oral steroids, and poor disease control.1

Errors can be broadly categorised as:2

  • Not preparing the device correctly
  • Not loading the dose correctly
  • Not emptying air from the lungs before inhalation
  • Not placing the inhaler correctly in the mouth
  • Incorrect inhalation/inspiratory flow rate
  • Not holding the breath at all or for long enough after inhalation

The CRITical Inhaler MistaKes and Asthma controL (CRITIKAL) study investigated the association between specific inhaler errors and asthma outcomes.3 Among the identified errors were:

  • One in three DPI users did not generate sufficient inspiratory effort (dose emission with all DPIs is flow dependent)3
  • One in four pMDI users were unable to coordinate inhalation with actuation of their device3

In patients using pMDIs, poor understanding of the device, incorrect second dose preparation, timing or inhalation errors were associated with reduced asthma control. Poor coordination between actuation and inhalation was associated with both uncontrolled asthma and an increased rate of asthma attacks.3

In patients using DPIs insufficient inspiratory effort was associated with reduced asthma control and the occurrence of asthma attacks.3

Results from the CRITIKAL study provide evidence to support changes to routine patient management and structured review, with targeted training to reduce critical errors.3 Other studies have found that lack of training in inhaler use is frequently associated with poor technique,1,4 and the only thing that can make a difference to patients’ ability to use their inhalers correctly is instruction by healthcare professionals (HCPs).1

Not only can poor technique adversely affect asthma control and exacerbation risk, it can increase the risk of local side effects. Some of the most common associated with ICS are sore throat, hoarseness and oral candidiasis (thrush).5 Correct technique, and using a spacer with a pMDI can help to ensure medication is delivered to the lungs rather than being deposited in the mouth or back of the throat. With ICS, the risk of candidiasis can be reduced by rinsing the mouth and spitting out after use.5,6

Job code: UK/RES-19014d DOP: April 2020

References

  1. Melani AS, Boavia M, Cilenti V, et al. Inhaler mishandling remains common in real life and is associated with reduced disease control. Respir Med 2011;105:930-938
  2. Staff writers. Inhaler devices, technique and errors: an overview. Practice Nurse 2019;49(09):18–24
  3. Price DB, Roman-Rodriguez M, McQueen B, et al. Inhaler errors in the CRITIKAL study: type, frequency, and association with asthma outcomes. J Allergy Clin Immunol Pract 2017;5:1071-81
  4. Al-Jahadi H, Ahmed A, AL-Harbi A, et al. Improper inhaler technique is associated with poor asthma control and frequent emergency department visits. Allergy Asthma Clin Immunol 2013;9:8
  5. Global Initiative for Asthma. Global strategy for asthma management and prevention, updated 2019. https://ginasthma.org/wp-content/uploads/2019/06/GINA-2019-main-report-June-2019-wms.pdf [Accessed April 2020]
  6. Asthma UK. Preventer inhalers. https://www.asthma.org.uk/advice/inhalers-medicines-treatments/inhalers-and-spacers/preventer/ [Accessed April 2020]